Thyroid UK
89,306 members103,802 posts

Adrenal insufficiency and hypothyroid

Hi newly registered, I suffer from adrenal insufficiency diagnosed Oct 2017 and hypothyroid diagnosed Dec 2012. I currently take 150mcg levothyroxine and have the following symptoms - flushing, pins and needles, cold intolerance, nerve damage to toes, headaches, puffy eyes, tiredness, dizziness, sugar cravings, salt cravings, heavy periods, pale skin, dark patches in skin. I have an appointment with my endo next week to discuss what will happen with my treatment now that I have adrenal insufficiency. Am I likely to have medication for thyroid reduced? Thanks in advance.

10 Replies
oldestnewest

TSH 6.3 (0.2 - 4.2)

Free T4 13.7 (12 - 22)

Free T3 3.6 (3.1 - 6.8)

Reply

When you have a condition like adrenal insufficiency then the thyroid tests need to be T3 & T4 & the TSH becomes irrelevant as the pituitary affects the TSH results. Are you on Hydrocortisone? A good group to join if you are on Facebook is UK Addisons info& support group

Reply

Thanks I'm not on anything for adrenals yet

Reply

Was it your Endo who diagnosed you with adrenal insufficiency? Do you now what your cortisol levels were? It has a profound affect on the thyroid. x

Reply

Hi - the adrenals and thyroid work together so an issue in one will affect the other. In your case, because you are badly under-medicated for your hypothyroid, your adrenals have been pumping out extra cortisol in an attempt to compensate. But they can only do this for so long before they become fatigued and "run out of steam". I believe that is the position yours are in. The good news is that in the majority of cases, if the thyroid medication is corrected, the adrenals will recover without any more intervention as they effectively get a rest.

Now back to what caused your issue - your hypothyroid. The aim for a patient treated with levo is to have a tsh around 1 or even below, with ft4 in the top third of range and ft3 in at least the top third. This should alleviate most of hypo symptoms with maybe a bit of fine tuning for the individual. It is obvious that yours are nowhere near this.

Factors involved, since you are on a reasonable dose level but numbers are very low. Are you taking levo on an empty stomach, at least 1 hr before food or tea/coffee or at least 2 hrs after? Are you taking any other medications with it or close to it? Are you taking any antacid type medications? Do you have any gut/digestion problems?

There are other results that it is important to know as they impact on thyroid function if they are not at high levels - have you results for vit d, vit b12, folate and ferritin? Have you had thyroid anti-bodies tested for Hashis? If your GP won't test these, many of us use Blue Horizons (thyroid plus 11) or Medichecks (thyroid ultravit) home finger prick testing. If you do manage to get results for these, write a new post and give these along with your thyroid results for advice.

On another point, you mentioned an endo. Has this endo been monitoring your hypo or is that down to a GP? Your treatment is negligent to have left you at such a level, especially since you were initially diagnosed a long time ago. As I mentioned earlier it is this under-treatment that has led to your adrenal problems. If it was your GP, then is there another one you could see instead since that one obviously knows very, very little about the thyroid.

Gillian

Reply

I don't think I have Hashimotos. Endo hasn't said anything

TPO antibodies 804.5 (<34)

TG antibodies 269.3 (<115)

Reply

Well in that case you do have Hashis - this is the auto-immune form that 90% of us hypos have. Endo wouldn't say anything because they don't consider treating the underlying immune issue, instead what they do is treat the resulting hypothyroid. This is strongly linked to a condition called leaky gut, usually related to underlying food intolerances, mainly gluten but also possibly dairy and soy. This damages the gut, allowing particles into the bloodstream and irritating the immune system. The immune system then mistakenly attacks the thyroid - as it has a similar structure to gluten - killing off cells, typically causing swings to hyper as they dump their hormones into the blood. This quickly goes, however, leaving you even more hypo as you now have less tissue to produce hormone. Hence over time thyroid function declines and needs more replacement.

There are ways to address this. A trial of a strict gluten free diet for at least 3 months is always recommended as approx 80% of us are intolerant, even if tested negative for coeliac. Selenium supplement can also help conversion from t4 to t3 and help to reduce anti-bodies.

I mentioned other nutrients above, typically Hashis will cause serious deficiencies in these even with an excellent diet due to absorption problems caused by gut damage and low stomach acid. You really should have those tested.

You very definitely need probably several dose increases, but this should only ever be a maximum of 25mcg every 6-8 weeks to allow the body to adapt.

If any endo has let you go on with those numbers then I am sorry to say they are not fit to hold that title. Most of them are actually diabetes specialists, but there really is no excuse for letting your case be that bad. Could you ask to be referred to a different one? I know thyroid UK has lists available of thyroid friendly endos, maybe put up a new post asking for this and someone will give you a link - sorry I don't have it.

Good luck,

Gillian

Reply

Thanks I will post vitamin and mineral levels now

Reply

I take thyroid meds on empty stomach 2 hours after food and drink and I take no other meds and no antacids but I have problems with my gut

Reply

Endo monitoring me for thyroid

Reply

You may also like...